Alert archive / Texas / Special Weather Statements in 2017

Special Weather Statement, NWS Amarillo, TX

August 3, 2017Deaf Smith County, Texas

NWS Amarillo, TX issued this special weather statement at Aug 3, 2017, 3:04 PM CDT for Deaf Smith County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 3:04 PM CDT (20:04 UTC)
Expired
Aug 3, 2017, 4:00 PM CDT
In force
56 min
Issued by
NWS Amarillo, TX

County Deaf Smith County, TX

The radar

The Amarillo radar (KAMA), 64 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
1514 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

141 
WWUS84 KAMA 032004
SPSAMA

Special Weather Statement
National Weather Service Amarillo TX
304 PM CDT THU AUG 3 2017
 
TXZ011-016-032100-
Deaf Smith TX-Oldham TX-
304 PM CDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OLDHAM AND
NORTHEASTERN DEAF SMITH COUNTIES UNTIL 400 PM CDT...

At 304 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Vega, moving south at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Vega and Wildorado. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.
 
&&

LAT...LON 3489 10252 3513 10262 3534 10238 3518 10217
      3504 10217 3486 10227
TIME...MOT...LOC 2004Z 347DEG 8KT 3518 10243 

$$

LG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this special weather statement went out at Aug 3, 12:21 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 3, 12:21 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1221 PM CDT Thu Aug 3 2017

.AVIATION...
Current observations shows winds shifting to north and
northeasterly behind the passing front at KDHT/KGUY. Mainly VFR
conditions are expected throughout the 18Z TAF period with the
exception of some showers and thunderstorms may that lower vsby
below VFR and may cause some erratic winds. Otherwise winds will
generally be out of northeast becoming more easterly after 12Z
between 5-10 kts throughout the TAF period.

Meccariello

&&

PREV DISCUSSION... /Issued 529 AM CDT Thu Aug 3 2017/

DISCUSSION...
A generally wet weather pattern will be the rule across the
Oklahoma and Texas Panhandles over the next 7 days with several
opportunities for showers and thunderstorms during this time
period.

The overall pattern will feature an upper level ridge of high
pressure across the western states with an upper level trof over
the eastern part of the country. This places our forecast area in
a west northwest to northwest flow aloft, which is typically a
wet pattern this time of year due to favorable steering flow for
bringing showers and tstms to the OK and TX Panhandles from ern NM
and sern CO. This pattern is prone to having embedded minor upper
level shortwave trofs that can affect our area, and these features
are usually not well resolved until a couple days out in time.
Short and medium range models are in generally good agreement with
the above upper air pattern for this 7 day forecast pckg and were
accepted.

For today and tonight, a weak cold front will slowly move
southward across the area. Expect isolated to scattered showers
and tstms to develop this afternoon and increase in coverage
tonight. Slgt chc to low end chc pops were included for this
afternoon, then ramped up areawide for tonight. Some storms that
develop will have the potential to become strong to marginally
severe, with strong, gusty winds and hail up to quarter size
possible late this afternoon and evening.

Slgt chc to chc pops were incorporated from Friday through next
Thursday based on reasonably good model agreement and consensus.
In addition, another weak cold front is slated to move across the
region late Sunday and Sunday night, with perhaps another next
Wednesday night and Thursday. Looking beyond this 7 day forecast
period, it appears the prospects for showers and tstms will
continue into next Saturday if medium and long range models
verify.

Andrade

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

29/7
Hazardous weather outlook, Aug 3, 5:37 AM CDT, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
537 AM CDT Thu Aug 3 2017

OKZ001>003-TXZ001>020-032100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
537 AM CDT Thu Aug 3 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms are expected to develop this afternoon through
tonight across the Oklahoma and Texas Panhandles. Some storms
that form will have the potential to become strong to marginally
severe, with gusty winds and hail up to the size of quarters
the primary hazards. In addition, the strongest storms will be
capable of producing heavy rainfall, which may lead to localized
flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible across the Oklahoma and Texas
Panhandles Friday through Wednesday. A few storms that develop
may become strong to marginally severe during this time period,
with gusty winds and hail up to the size of quarters being the
primary hazards. In addition, the strongest storms will be capable
of producing heavy rainfall, which may result in localized flooding
or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Andrade

In the hours before

Special weather statement, Aug 3, 2:11 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Amarillo TX
211 PM CDT THU AUG 3 2017

TXZ016-031945-
Deaf Smith TX-
211 PM CDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DEAF SMITH COUNTY UNTIL
245 PM CDT...

At 211 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Simms, or 14 miles northwest of Hereford, moving
southeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hereford and Dawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3475 10248 3501 10264 3514 10240 3488 10217
      3475 10217
TIME...MOT...LOC 1911Z 322DEG 14KT 3501 10250

LFM
Special weather statement, Aug 3, 2:16 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Amarillo TX
216 PM CDT THU AUG 3 2017

TXZ012-031945-
Potter TX-
216 PM CDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POTTER COUNTY UNTIL
245 PM CDT...

At 215 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Amarillo, moving south at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Amarillo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3519 10196 3547 10189 3546 10162 3518 10163
      3518 10185
TIME...MOT...LOC 1915Z 003DEG 14KT 3540 10179

LFM
Special weather statement, Aug 3, 3:04 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Amarillo TX
304 PM CDT THU AUG 3 2017

TXZ011-016-032100-
Deaf Smith TX-Oldham TX-
304 PM CDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OLDHAM AND
NORTHEASTERN DEAF SMITH COUNTIES UNTIL 400 PM CDT...

At 304 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Vega, moving south at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Vega and Wildorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3489 10252 3513 10262 3534 10238 3518 10217
      3504 10217 3486 10227
TIME...MOT...LOC 2004Z 347DEG 8KT 3518 10243

LG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:11 PM CDTSpecial Weather StatementAMADeaf Smith34 min
Aug 3, 2:16 PM CDTSpecial Weather StatementAMAPotter29 min
Aug 3, 2:47 PM CDTSevere Thunderstorm WarningAMACarson, Potter58 min
Aug 3, 4:35 PM CDTSpecial Weather StatementAMADeaf Smith25 min
Aug 3, 5:35 PM CDTSpecial Weather StatementAMAOldham55 min
Aug 3, 6:40 PM CDTSpecial Weather StatementAMAOldham35 min

Nearby

Special Weather Statements in Texas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.